Bulletin of Mathematical Biology

, Volume 63, Issue 4, pp 715–730

Adaptive evolution on neutral networks

  • Claus O. Wilke
Article

DOI: 10.1006/bulm.2001.0244

Cite this article as:
Wilke, C.O. Bull. Math. Biol. (2001) 63: 715. doi:10.1006/bulm.2001.0244

Abstract

We study the evolution of large but finite asexual populations evolving in fitness landscapes in which all mutations are either neutral or strongly deleterious. We demonstrate that despite the absence of higher fitness genotypes, adaptation takes place as regions with more advantageous distributions of neutral genotypes are discovered. Since these discoveries are typically rare events, the population dynamics can be subdivided into separate epochs, with rapid transitions between them. Within one epoch, the average fitness in the population is approximately constant. The transitions between epochs, however, are generally accompanied by a significant increase in the average fitness. We verify our theoretical considerations with two analytically tractable bitstring models.

Copyright information

© Society for Mathematical Biology 2001

Authors and Affiliations

  • Claus O. Wilke
    • 1
  1. 1.Digital Life Lab, Mail-Code 136-93California Institute of TechnologyPasadenaUSA